Hail, Scott
- When
- March 15, 5:25 PM CST to 5:30 PM CST
- Where
- Scott County, Winchester
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.630, -90.470
An area of low pressure deepened considerably as it tracked from northeast Missouri into southern Wisconsin on March 15th. While the airmass ahead of this system across central Illinois remained capped for much of the day, an approaching upper trough helped weaken the cap and set the stage for scattered severe thunderstorms ahead of an approaching cold front during the evening of the 15th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An area of low pressure deepened considerably as it tracked from northeast Missouri into southern Wisconsin on March 15th. While the airmass ahead of this system across central Illinois remained capped for much of the day, an approaching upper trough helped weaken the cap and set the stage for scattered severe thunderstorms ahead of an approaching cold front during the evening of the 15th. Several clusters of thunderstorms moved across west-central Illinois, mainly along and west of I-55. The first cluster tracked from just north of Quincy toward the Peoria area, while a second cluster impacted locations from Jacksonville to Springfield. Thanks to moderate instability and strong low-level wind shear near the low track, many of the storms rotated and produced large hail and tornadoes. A total of 4 tornadoes touched down, including an EF-2 just northwest of Trivoli in Peoria County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 15, 2:14 PM CST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Lincoln IL 314 PM CDT TUE MAR 15 2016 .SHORT TERM...(Tonight) ISSUED AT 312 PM CDT TUE MAR 15 2016 19z/2pm surface analysis shows a 997mb low over northeast Missouri, with a warm front extending E/SE across south-central Illinois. Despite the presence of this forcing, convection has not yet materialized across Missouri or Illinois as the atmosphere remains capped. The short-wave trough that will eventually approach from the west and break the cap is still well to the west across western Kansas/Nebraska, so think cap will hold firm through the remainder of the afternoon. HRRR has been consistently showing scattered thunderstorms developing along the trailing cold front across eastern Missouri after 21z/4pm...with the activity then tracking E/NE into central Illinois this evening. 4km WRF-NMM has similar timing, and both high-res models suggest the storms will quickly shift out of the KILX CWA by midnight. Given strong directional low- level wind shear in the vicinity of the warm front, the main mode of any convection that develops later today will be supercellular. As such, damaging wind gusts and large hail remain the primary threats...although a few tornadoes will also be possible mainly along and northwest of the I-55 corridor. Have therefore included likely PoPs and mentioned severe weather across the western half of the CWA this evening accordingly. Any convection that fires will rapidly push eastward out of the area by midnight, with only a few lingering rain showers across the NW from the Peoria area northward after midnight. Once the storms pass, strong/gusty southwesterly winds will develop, with forecast soundings and numeric guidance suggesting gusts of 30-35 mph. Overnight lows will drop into the middle to upper 40s. && .LONG TERM...(Wednesday through Tuesday) ISSUED AT 312 PM CDT TUE MAR 15 2016 Deepening surface low pressure forecast to push into central Wisconsin by 12z Wednesday with a tight pressure gradient over most of the forecast area during the day. Forecast soundings showing 40- 45 kts just off the surface tomorrow mid morning through the afternoon hours so wind gusts of 35 to 45 mph look likely over most of the area, except south of the Interstate 70 corridor. As a result, a wind advisory will be issued for a good portion of the forecast area for tomorrow. Areas north of I-74 will get close to some warning criteria winds, especially if the wrap around moisture/clouds stay to our north like most of the models suggest. Despite the passage of the cold front this evening, temperatures will be mild again on Wednesday, although not as warm as today. Look for highs to climb into the 60s most areas. The strong surface low will begin to fill across the lower Great Lakes on Thursday as upper level energy is transferred over to the East Coast. This will result in an elongated surface trof from the new low off New England west through the southern Great Lakes. This feature will gradually slide south bringing a more extensive cloud band south with it and the threat for some light precip starting on Friday night and continuing on and off into Saturday night. We may see a mix of rain and snow across our north Friday night into early Saturday morning, and possibly again late Saturday night into Sunday. No accumulations are expected with any snow that does occur across our north. The upper trof will gradually work its way southeast across the Great Lakes on Sunday and Monday with rather cool temperatures prevailing, at least compared to what we have had over the past couple of days. However, with the trof being more progressive, the cool down will not last long as most medium range models suggest the trof will shift off to our east by early next week with more of a zonal flow developing over the Midwest resulting in a gradual moderating trend through the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 1243 PM CDT TUE MAR 15 2016 Main aviation forecast concern continues to be potential convection this evening. Latest model runs are in fairly good agreement with timing of storms, although the HRRR remains slightly faster than the 4km NAM and 4km WRF-NMM. Taking a consensus of solutions, have included a TEMPO group for thunder and MVFR ceilings at KPIA/KSPI between 00z and 02z...then further east to KBMI/KDEC between 01z and 03z. Given uncertainties in areal coverage further east, have only mentioned VCTS at KCMI after 02z. Once the storms pass, NAM forecast soundings suggest a period of MVFR ceilings before skies clear overnight into Wednesday morning. Winds will initially be from the southeast with gusts to around 25kt this afternoon, then will veer to the southwest after frontal passage this evening. As the pressure gradient tightens, very strong W/SW winds gusting to between 30 and 35kt will be likely on Wednesday. && .ILX Watches/Warnings/Advisories... Wind Advisory from 7 AM to 8 PM CDT Wednesday for ILZ027>031- 036>038-040>057-061>063. && SHORT TERM...Barnes LONG TERM...Smith AVIATION...Barnes
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 313 PM CDT TUE MAR 15 2016 ILZ027>031-036-037-040-041-047>050-161100- CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER- SCOTT-STARK-TAZEWELL-WOODFORD- 313 PM CDT TUE MAR 15 2016 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 8 PM CDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT A STORM SYSTEM WILL TRIGGER SCATTERED STRONG TO SEVERE THUNDERSTORMS THIS EVENING. THE PRIMARY THREATS FROM THE STORMS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL...ALTHOUGH A FEW TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WEST-SOUTHWEST WINDS WILL DEVELOP ON WEDNESDAY...REACHING 25 TO 30 MPH WITH GUSTS TO AROUND 45 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...PRIMARILY BETWEEN 6 PM AND 8 PM. ILZ038-042>046-051>057-061>063-161100- CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR- LOGAN-MACON-MCLEAN-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION- 313 PM CDT TUE MAR 15 2016 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 8 PM CDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT A STORM SYSTEM WILL TRIGGER SCATTERED STRONG TO SEVERE THUNDERSTORMS THIS EVENING. THE PRIMARY THREATS FROM THE STORMS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...HOWEVER THE GREATEST RISK FOR TORNADOES WILL REMAIN ALONG AND NORTHWEST OF THE I-55 CORRIDOR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WEST-SOUTHWEST WINDS WILL DEVELOP ON WEDNESDAY...REACHING 25 TO 30 MPH WITH GUSTS TO AROUND 45 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY...PRIMARILY BETWEEN 7 PM AND MIDNIGHT. ILZ066>068-071>073-161100- CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 313 PM CDT TUE MAR 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT A STORM SYSTEM WILL TRIGGER ISOLATED STRONG THUNDERSTORMS THIS EVENING. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
The St Louis radar (KLSX), 105 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
21 hail, 4 tornado, 1 thunderstorm wind. Local standard time, as filed.
A tornado crossed into northwest Fulton County from southeast Warren County (NWS Quad Cities) 1.4 miles north-northwest of Avon at 6:56 PM CDT. The tornado tracked northeastward for 2 miles before lifting 2.5 miles north-northeast of Avon at 7:00 PM CDT. The tornado damaged several trees along its path before dissipating in an open field.
A tornado touched down 2 miles northwest of Trivoli just west of Quarry Road at 7:42 PM CDT. A garage and house roofs were damaged, a car was picked up and thrown 50 yards into a field, a pickup truck was damaged, and several trees were snapped. As the tornado approached Trivoli Road, it developed multiple vorticies and widened to about one quarter of a mile across. Several outbuildings and grain bins were destroyed, house roofs were damaged, and numerous trees were uprooted. Near Texas Road and Cottonwood Road, a church roof was severely damaged and several trees were snapped. As the tornado continued tracking to the northeast, more outbuildings and trees were damaged. The worst damage occurred at a residence on Southport Road between Cutoff Road and Kramm Road, where the roof was completely torn off a house, outbuildings were damaged, and a tree was ripped out of the ground and thrown. The tornado then dissipated 2.7 miles southwest of Kickapoo near Kickapoo Creek at 7:57 PM CDT.
A tornado touched down 2.4 miles west of Curran along Werner Road about three quarters of a mile west of the intersection with Farmingdale Road at 7:44 PM CDT. The roof of a home lost some shingles and a few pine trees were broken off in this area. The tornado tracked across mainly open fields and crossed I-72 just east of Farmingdale Road at 7:45 PM CDT. The tornado continued northeastward and damaged a house along Bunker Hill Road, blowing out windows, removing shingles, and breaking several trees. It then caused minor shingle damage to a home along Emerson Road about a quarter mile south of Iles Avenue. Further northeast, the tornado caused significant damage to a home along Iles Avenue about a half mile east of the intersection with Emerson Road, removing most of the roof and blowing out a wall on the west side of the structure. Across the street, a barn lost its roof and several trees were snapped off. The tornado then dissipated in an open field 6.6 miles west-southwest of Springfield at 7:50 PM CDT.
A tornado touched down 4 miles northwest of Peoria just northwest of the intersection of Richwoods Boulevard and Molleck Drive at 8:05 PM CDT. Damage was done to the roof, gutters, soffit, and ceiling tiles of the St. Francis Woods Supportive Living Center. The tornado intermittently touched down along a path to the northeast through the city of Peoria. Damage was done to roofs and trees near University and Christine, the Farmer's Market at the Metro Centre shopping facility, and trees at the Donovan Golf Course. The tornado broke a pole, snapped a tree that fell into a garage, and damaged shingles and siding in Peoria Heights on Prospect and Wickwood Roads. The tornado then dissipated 1 mile northwest of Peoria Heights before it approached Forest Park at 8:14 PM CDT.
Several trees and power lines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyThe tornado archive for Illinois, 2016Warnings in Illinois, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624461, 624462, 624463, 624456, 624464, 624465, 624466, 624457, 624459, 624467, 624468, 624484, 624469, 624460, 624470, 624471, 624472, 624481, 624473, 624474, 624482, 624475, 624476, 624477, 624478, 624479.